April 17, 2012 at 4:16 pm
I’m a 52 year old male and I’ve been receiving IVIG every two weeks for my CIDP since 1999. I too was feeling exceptionally fatigued & just attributed it to the CIDP. It turns out that receiving regular infusions of IVIG eventually has the effect of washing out the body’s iron. My neuro detected an iron deficiency in my blood work back in 2008 & prescribed a daily dose of 150mg of Poly-Iron (Polysaccharides-Iron). It’s manufactured by Cypress Pharmaceuticals and must be dispensed by a pharmacy. It’s not an OTC medication, but it has brought my iron levels back to normal. It’s really been a life-saver for me.
However, I’ve recently had to take mega-high level doses of Vitamin D on two separate occasions. I’m not sure whether this newly developed vitamin deficiency is a result of my regular IVIG infusions or is just an unrelated condition.March 9, 2011 at 8:52 pm
I know how alarming this can be… I’ve experienced the complete loss of my ability to taste food on several occasions over the past ten years. This has always been when circumstances have forced me to become overdue for an infusion of IVIG. (Eating truly becomes a chore when everything tastes like cardboard… No enjoyment in eating whatsoever!)
Thankfully, my ability to taste food has always returned within 24 hours after an infusion.
When I asked my neuro about this, she said the reason for the loss of the ability to taste food is that the CIDP has involved the cranial nerve.
If this symptom occurs on a regular basis, it would be an indication that you need to increase the frequency of your infusions.July 12, 2010 at 2:22 am
So far, the discussion has centered around female sexual dysfunction, but what about the other side of the fence?
Can CIDP either cause or aggravate sexual dysfunction in men? Not only E.D., but could CIDP potentially cause premature ejaculation as well?
KHS730March 17, 2010 at 8:32 pm
I would DEFINITELY seek the opinion of another neurologist! Age has absolutely NOTHING to do with whether you should be receiving IVIG.
Treatment options vary, but if IVIG works for you then you need to work with your neuro to determine the correct maintenance schedule for your infusions. You want to avoid getting to be in such bad shape, as this simply undoes the healing from prior IVIG infusions.
CIDP certainly isn’t “a walk in the park”, but it is a manageable condition when treated with the proper schedule of IVIG therapy.
Personally, I’m 50 years old and have been receiving maintenance doses of IVIG every two weeks for the past decade.
Best of luck in your search for the proper treatment!
KHS730June 22, 2009 at 8:15 pm
Well, I guess we both needed to have a stay in the hospital to set us on the road to recovery! Welcome back, we missed you!
I’ve been on IVIG for a decade now, so I can probably answer any questions you may have about it… Just ask & I’ll be glad to help you based on my own experience. You’re fortunate that you’ll be getting your infusions at home! I used to, but then my insurance changed. (You already know about that whole story!) Now I have to drive 45 miles each way to UNC in order to get my infusions.
Let me add my voice to those who are telling you to hydrate! [B][I][U]Force fluids![/U][/I][/B] If you don’t like plain water (I don’t either) then make a BIG pitcher of Kool-Aid and DRINK, DRINK, DRINK! If you do this, it’ll help tremendously with those “flu-like” symptoms. IVIG is a [U]thick[/U] protein and thus it thickens your blood. That’s one reason for feeling lousy after the infusion.
Hydrating will also prevent getting kidney damage if you’re on it for a long time like I am.
Another reason for feeling lousy afterward could be that the IVIG was infused too fast. I used to get those “sledge-hammer” headaches too, but my body has now become used to getting IVIG. I no longer need to pre-med with Benadryl, and my maintenance rate tops out at 340ML/Hr.
As I said, please don’t hesitate to contact me if you have any other questions about getting IVIG.
KevinJune 17, 2009 at 6:02 pm
It looks like there hasn’t been a whole lot of research into this area, but what little research has been done shows about a 50% success rate.
To my mind, that’s pretty darn good!
It seems to me that kind of success rate begs further investigation!
KevinJune 16, 2009 at 8:54 am
I see that you haven’t posted in over 24 hours, so I hope that means you’ve been admitted to the hospital and are receiving the treatment you so badly need in order to get better.
Our prayers are for a recovery beyond your wildest expectations!
Kevin (a.k.a. KHS730)June 16, 2009 at 8:48 am
In both instances you mentioned that you received a flu shot prior to coming down with the flu… Perhaps the shot itself is what’s causing you to become ill?
My neuro has advised me [U]NOT[/U] to get flu shots because we’re actively suppressing my immune system as a means of treating my CIDP.
That being said, my understanding has always been that inoculations only utilize inert viruses in order to prompt the recipients immune system to create antibodies against the “invading” virus.
Hope you’re felling better soon!
KevinJune 14, 2009 at 9:04 am
I’ve had C.I.D.P. with cranial nerve involvement for the past 10 years. I’ve never experienced what you’re describing, but then everyone is different.
It actually sounds like some sort of oral infection to me…
Kevin (a.k.a. KHS730)June 11, 2009 at 5:31 pm
My neuro is Dr. Caroline M. Klein at UNC.
She obtained her medical degree at Duke, and did her neurology residency at the Mayo Clinic.
She’s now a prof. of neurology, and is rated as one of the best neuro docs in the country.
Just let me know if and when you’re ready to make an appointment with her, and I’ll give you her contact info.
Kevin (a.k.a. KHS730)June 11, 2009 at 2:54 pm
I’m sooo sorry that you’re going through all of this mess! Your story just [U]rips[/U] [U]my[/U] [U]heart[/U] [U]out[/U]!!!
YOU BETTER NOT EVEN THINK ABOUT LEAVING THIS DISCUSSION BOARD! YOU’RE A BLESSING TO EVERYONE HERE!!!
May I suggest that you see my neuro at UNC before you go to Johns Hopkins? She’s excellent, and it would be a much shorter drive for you. Contact me privately if you want her contact information.
Remember, UNC is a state hospital… by NC law, they HAVE to treat you whether you have insurance or not, and whether you can afford it or not!
If you do decide to go to Johns Hopkins, ask to be seen by Dr. Vinay Chaudrey. He’s a WONDERFUL doc who first diagnosed me 10 years ago.
Kevin (KHS730)June 11, 2009 at 2:36 pm
My C.I.D.P. has cranial nerve involvement. I suspect that may be your situation as well?
When I’m suffering a particularly bad attack, have missed a dose of I.V.I.G., or am just generally crashing, I completely lose the ability to taste food. Eating becomes a chore, as everything tastes like cardboard.
Methylprednisone did absolutely [U]NOTHING[/U] to improve my condition, but then everyone responds differently to different treatments.
Kevin (a.k.a. KHS730)June 11, 2009 at 2:24 pm
Find a different neuro! One that will help you get the I.V.I.G. you need! You don’t need a neuro who isn’t helping you!
Kevin (a.k.a. KHS730)June 11, 2009 at 2:16 pm
Well, I just got back home last night after spending the past 4 days in the hospital… I had called my neuro this past Saturday morning, and told her that I was so weak that I could barely move my bedsheets. She arranged for a direct admission into a room at UNC Hospitals in Chapel Hill, NC. We received a phone call at 9:00PM that evening saying that a room had become available, so we my wife helped me get dressed and out the door… which took 1hour and 45 minutes to accomplish!
I was in the room by 12:30AM Sunday morning.
I received my first dose of I.V.I.G. almost immediately, and a 2nd dose the following day, Monday. (WOW! I had such a pounding migraine headache after receiving that 2nd dose! 😮 Usually that’s an indication that the I.V.I.G. was pumped in too fast, but I really think it’s that I received such a large dose in such a short period of time).
On Tuesday, the P.T. was walking me in the hallway to go to the P.T. Lab and I took a nasty tumble right at the nurse’s station. I injured my foot pretty badly, as I went right over the top of my toes, onto my knees, and then face first onto the floor. (X-rays were negative though). They had to use some sort of specialized hydraulic lift to get me up off of the floor and back into bed.
That wasn’t the most humiliating experience though… that honor was reserved for my being unable to lift myself up off of the commode. They had to use a different hydraulic lifting device to bring me up onto my feet.
I’m using a walker at home now, but my neuro assures me that I’ll be walking normally again soon enough.
So, that’s the update. Now for the great news… While I was in the hospital I contacted my insurance company as I needed a Denial Letter from them in order to obtain a corporate donation of I.V.I.G. I explained the situation, and the insurance company representative said she’d check into it and call me back. She returned the call 2 hours later and said that they had thoroughly reviewed my case, AND HAVE DECIDED TO REVERSE THEIR POSITION!!! THEY’RE GOING TO PAY [U]ALL[/U] [U]CLAIMS[/U] GOING BACK TO WHEN COVERAGE BEGAN LAST JANUARY 1ST! PLUS… GOING FORWARD I CAN RECEIVE THE INFUSIONS OF I.V.I.G. THAT I SO DESPERATELY NEED!
THANKS & PRAISE BE TO GOD ALMIGHTY! HE HAS TRULY ANSWERED MY PRAYERS!!
Remembering to pay it forward,
Kevin (a.k.a. KHS730)June 5, 2009 at 3:27 pm
Well, I’ve just been told that I’m not eligible for the NC High Risk Pool (Inclusive Health) as I currently have group coverage under my wife’s medical insurance – even though they’re refusing to pay anything toward my medically necessary infusions of I.V.I.G.
It looks like I’m running into dead end after dead end, and will just have to accept that I’m soon going to be a paraplegic confined to my bed until next January. 🙁